Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 375, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2018, 7:09 PM CDT for Ellis County, Rush County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2018, 7:09 PM CDT (00:09 UTC)
- Expired
- Aug 19, 2018, 7:38 PM CDT
- In force
- 29 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:17 PM CDT | HAIL 1 | 5 Ssw Victoria, KS | QUARTER SIZED HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
730
WUUS53 KDDC 200009
SVRDDC
KSC051-165-200100-
/O.NEW.KDDC.SV.W.0375.180820T0009Z-180820T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
709 PM CDT SUN AUG 19 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Rush County in central Kansas...
Southeastern Ellis County in central Kansas...
* Until 800 PM CDT.
* At 708 PM CDT, a severe thunderstorm was located 4 miles east of
Munjor, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Victoria, Otis, Bison, Timken, Loretta, Pfeifer, Shaffer, Munjor
and Toulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3880 9904 3836 9903 3836 9924 3879 9934
3890 9915
TIME...MOT...LOC 0008Z 322DEG 26KT 3879 9919
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
358
WWUS53 KDDC 200025
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
725 PM CDT SUN AUG 19 2018
KSC051-165-200100-
/O.CON.KDDC.SV.W.0375.000000T0000Z-180820T0100Z/
Rush KS-Ellis KS-
725 PM CDT SUN AUG 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN RUSH AND SOUTHEASTERN ELLIS COUNTIES...
At 724 PM CDT, a severe thunderstorm was located 3 miles east of
Pfeifer, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Otis, Bison, Timken, Pfeifer, Loretta and Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3880 9904 3836 9903 3836 9924 3869 9929
3882 9907
TIME...MOT...LOC 0024Z 322DEG 26KT 3869 9909
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON575
WWUS53 KDDC 200038
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
738 PM CDT SUN AUG 19 2018
KSC051-165-200048-
/O.CAN.KDDC.SV.W.0375.000000T0000Z-180820T0100Z/
Rush KS-Ellis KS-
738 PM CDT SUN AUG 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSH AND SOUTHEASTERN
ELLIS COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3880 9904 3836 9903 3836 9924 3869 9929
3882 9907
TIME...MOT...LOC 0036Z 322DEG 26KT 3861 9901
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:28 PM CDT, 41 minutes earlier.
Area forecast discussion, Aug 19, 6:28 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Sun Aug 19 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Monday) Issued at 320 PM CDT Sun Aug 19 2018 The system that brought heavy rainfall to the region continues to move east, and the surface low is now located near Wichita, KS. Southwest Kansas is left with dry conditions for now, but short- fuse models show redevelopment of a few storms associated with the backside of the low and DPVA attendant shortwave energy this evening. Any related storms should remain isolated and in our northern zones, in the I-70 corridor. Any storms that form are not expected to become severe. Wind has picked up this afternoon with gusts to 25-30 mph due a strengthened pressure gradient behind the low, and building surface high pressure in eastern Colorado. This will cause wind to remain gusty through the overnight and during the day on Monday. Monday: Dry and cooler. Subsidence behind the aforementioned low will cause clouds to clear out through the morning. Despite the full sun, cold air advection will cause highs to stay in the lower 70s, with 80s toward the Oklahoma border. .LONG TERM...(Monday night through Sunday) Issued at 320 PM CDT Sun Aug 19 2018 Monday night, the pressure gradient relaxes as the surface high pressure axis moves into southwest Kansas causing light wind. With the cooler airmass, temperatures should stay in the 50s Monday night. On Tuesday, upper level ridging sets up over the southwest, with a longwave trough over the Great Lakes region. This pattern will allow a few shortwaves to move through our region, with the first occurring on Tuesday evening in tandem with a strong upper level northwest jet that moves into the Plains. This will become our next chance for precipitation. Both the ECMWF and GFS hint at the rain continuing through the day on Wednesday. Highs on both Tuesday and Wednesday look to reach the upper 70s to lower 80s. Enjoy the taste of below normal temperatures for this time of the year while you can. A warmer air mass moves in through the weekend, moderating temperatures. Another shortwave passes through on Thursday evening, providing enough upper-level divergence for another shot of rain into Friday morning. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 626 PM CDT Sun Aug 19 2018 Showers and a few isolated thunderstorms will move southeast across southwest and portions of central Kansas through late this evening, potentially affecting KGCK, KDDC, and KHYS with gusty winds and possibly brief MVFR cigs. Low level stratus is then expected to develop across central and portions of southwest Kansas overnight behind a cold front pushing southeast into northern Oklahoma. MVFR cigs will be possible in the vicinity of KHYS and possibly as far southwest as KDDC generally after 06Z. Widespread VFR conditions are expected to return by mid to late Monday morning as any stratus deck begins to lift/scatter out. North to northwest winds 5 to 15kt early this evening are expected to increase around 15 to 30kt as a strong surface low in northeast Kansas moves northeast into southern Iowa and northern Missouri, in turn influencing a tightening pressure gradient across western Kansas. Winds are then expected to subside somewhat Monday while becoming more northerly as the surface low pushes further east during the day. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 79 56 81 / 40 0 0 0 GCK 59 80 53 81 / 40 0 0 0 EHA 57 80 57 89 / 10 0 0 20 LBL 61 80 56 85 / 20 0 0 10 HYS 61 77 57 78 / 40 0 0 0 P28 64 82 59 83 / 40 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reynolds LONG TERM...Reynolds AVIATION...JJohnson
Hazardous weather outlook, Aug 19, 3:10 AM CDT, 15 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 310 AM CDT Sun Aug 19 2018 KSZ030-031-043>046-061>066-074>081-084>090-200815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 310 AM CDT Sun Aug 19 2018 /210 AM MDT Sun Aug 19 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Rain and embedded thunderstorms will gradually end across the eastern zones this morning. Locally heavy rainfall is expected, but no severe weather is expected. Day 1 Hazards ------------- * Lightning: Limited risk * Flooding: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Dry weather returns Monday. Another round of scattered thunderstorms is expected Tuesday night into Wednesday morning, favoring the northern counties. Severe weather appears unlikely at this time. Much warmer afternoon temperatures are expected by the end of the week. Days 2-7 Hazards ---------------- * Monday No hazards. * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, Aug 19, 6:01 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Dodge City KS 601 PM CDT SUN AUG 19 2018 KSZ030-031-045-046-192345- Rush KS-Trego KS-Ellis KS-Ness KS- 601 PM CDT SUN AUG 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHERN RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 645 PM CDT... At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles northwest of Cedar Bluff, moving southeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Schoenchen, McCracken, Liebenthal, Brownell, Cedar Bluff and Hargrave. LAT...LON 3883 9990 3893 9970 3860 9911 3843 9985 TIME...MOT...LOC 2301Z 328DEG 33KT 3882 9975 JJOHNSON
Special weather statement, Aug 19, 6:02 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 602 PM CDT SUN AUG 19 2018 KSZ078-200000- Ford KS- 602 PM CDT SUN AUG 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR FORD COUNTY UNTIL 700 PM CDT... At 602 PM CDT, Doppler radar was tracking a strong thunderstorm very near Ft. Dodge, moving southeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dodge City, Bucklin, Ford, Wright, Kingsdown and Ft. Dodge. LAT...LON 3777 10008 3786 9989 3749 9958 3749 10007 TIME...MOT...LOC 2302Z 327DEG 33KT 3776 9994 JJOHNSON
Special weather statement, Aug 19, 6:20 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Dodge City KS 620 PM CDT SUN AUG 19 2018 KSZ031-200000- Ellis KS- 620 PM CDT SUN AUG 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY UNTIL 700 PM CDT... At 620 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles south of Codell, or 13 miles north of Emmeram, moving southeast at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hays, Victoria, Walker, Catherine, Emmeram and Toulon. LAT...LON 3877 9904 3872 9919 3913 9954 3913 9904 TIME...MOT...LOC 2320Z 323DEG 26KT 3914 9920 JJOHNSON
Special weather statement, Aug 19, 6:58 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
658 PM CDT SUN AUG 19 2018
KSZ031-046-200045-
Rush KS-Ellis KS-
658 PM CDT SUN AUG 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSH AND SOUTHEASTERN
ELLIS COUNTIES UNTIL 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hays, moving southeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hays, La Crosse, Victoria, Catherine, Otis, Bison, Schoenchen,
Liebenthal, Timken, Munjor, Loretta, Pfeifer, Toulon, Shaffer,
Antonino and Yocemento.
LAT...LON 3881 9904 3836 9903 3836 9925 3889 9944
3900 9926
TIME...MOT...LOC 2358Z 322DEG 26KT 3888 9928
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:08 PM CDT | Special Weather Statement | DDC | Stafford | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.